Non-negative curvature obstructions in cohomogeneity one and the Kervaire spheres
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 5 (2006) no. 2, p. 159-170
In contrast to the homogeneous case, we show that there are compact cohomogeneity one manifolds that do not support invariant metrics of non-negative sectional curvature. In fact we exhibit infinite families of such manifolds including the exotic Kervaire spheres. Such examples exist for any codimension of the singular orbits except for the case when both are equal to two, where existence of non-negatively curved metrics is known.
Classification:  53C20
@article{ASNSP_2006_5_5_2_159_0,
     author = {Grove, Karsten and Verdiani, Luigi and Wilking, Burkhard and Ziller, Wolfgang},
     title = {Non-negative curvature obstructions in cohomogeneity one and the Kervaire spheres},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 5},
     number = {2},
     year = {2006},
     pages = {159-170},
     zbl = {1170.53307},
     mrnumber = {2244696},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2006_5_5_2_159_0}
}
Grove, Karsten; Verdiani, Luigi; Wilking, Burkhard; Ziller, Wolfgang. Non-negative curvature obstructions in cohomogeneity one and the Kervaire spheres. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 5 (2006) no. 2, pp. 159-170. http://www.numdam.org/item/ASNSP_2006_5_5_2_159_0/

[AA] A. V. Alekseevski and D. V. Alekseevski, G-manifolds with one dimensional orbit space, Adv. in Sov. Math. 8 (1992), 1-31. | MR 1155662 | Zbl 0769.57021

[Be] A. Besse, “Einstein Manifolds”, Erg. der Math. und ihr. Grenz. Vol. 10, Springer Verlag, Berlin, 1987. | MR 867684 | Zbl 0613.53001

[BH] A. Back and W. Y. Hsiang, Equivariant geometry and Kervaire spheres, Trans. Amer. Math. Soc. 304 (1987), 207-227. | MR 906813 | Zbl 0632.53048

[Br] G. E. Bredon, “Introduction to Compact Transformation Groups”, Pure and Applied Mathematics (46), Academic Press, New York, 1972. | MR 413144 | Zbl 0246.57017

[GZ1] K. Grove and W. Ziller, Curvature and symmetry of Milnor spheres, Ann. of Math. 152 (2000), 331-367. | MR 1792298 | Zbl 0991.53016

[GZ2] K. Grove and W. Ziller, Cohomogeneity one manifolds with positive Ricci curvature, Invent. Math. 149 (2002), 619-646. | MR 1923478 | Zbl 1038.53034

[HH] W. C. Hsiang and W. Y. Hsiang, On compact subgroups of the diffeomorphism groups of Kervaire spheres, Ann. of Math. 85 (1967), 359-369. | MR 214083 | Zbl 0152.40604

[Se] C. Searle, Cohomogeneity and positive curvature in low dimensions, Math. Z. 214 (1993), 491-498: Err. ibet. 226 (1997), 165-167. | MR 1245208 | Zbl 0804.53057

[ST] L. Schwachöfer and W. Tuschmann, Metrics of positive Ricci curvature on quotient spaces, Math. Ann. 330 (2004), 59-91. | MR 2091679 | Zbl 1062.53027

[Wa] N. Wallach, Minimal immersions of symmetric spaces into spheres, In: “Symmetric Spaces”, Pure and Appl. Math., Vol. 8 , Marcel Dekker, New York, 1972, 1-40. | MR 407774 | Zbl 0232.53027